Alert archive / North Dakota / Tornado Warnings in 2004
Tornado Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 6, 2004, 8:48 PM CDT for McLean County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2004, 8:48 PM CDT (01:48 UTC)
- Expired
- Jun 6, 2004, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McLean County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1945 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
059 WFUS53 KBIS 070148 TORBIS NDC055-070215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 847 PM CDT SUN JUN 6 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 915 PM CDT * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 6 MILES NORTH OF GARRISON...OR ABOUT 35 MILES SOUTH OF MINOT...MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... BENEDICT AROUND 910 PM CDT LAT...LON 4783 10143 4765 10146 4763 10089 4785 10090 $$ LEBLANG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:00 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 6, 3:00 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SUN JUN 6 2004 .SHORT TERM... ANTICIPATE CONVECTION TO FIRE SHORTLY ON LINE OF CU FORMING ALONG NORTH DAKOTA AND MONTANA BORDER. AMS STILL WEAKLY CAPPED BUT BAMEX...PROGGD SOUNDINGS AND MODELS ALL INDICATE CAP WILL BE BROKEN SOMETIME LATE AFTERNOON AS TEMPS APPROACH 90F WEST. WATCH POSSIBLE WITHIN THE NEXT TWO HOURS. MODELS IN GOOD AGREEMENT AGAIN. MID LEVEL LOW MOVING ONSHORE PACIFIC NORTHWEST SPLITS AS ONE PIECE OF ENERGY CUTSOFF OVER PAC NW AND FIRST PIECE MOVES NORTHEAST THROUGH SOUTH CENTRAL CANADA. CWA IN SW THEN W THEN SW FLOW THROUGH PERIOD. AS FIRST LOW MOVES EAST THROUGH NORTHERN PLAINS TONIGHT...WESTERN DAKOTA WILL BE UNTIL INFLUENCE OF COOLER AND DRIER HIGH PRESSURE BUILDING SOUTH FROM CANADA WITH BOUNDARY SOUTH OF STATE. CUTOFF LOW WASH COAST EJECTS LATE IN SHORTERM PERIODS WITH NEXT SIGNIFICANT SYSTEM APPROACHING NORTHERN PLAINS LATE THURSDAY AND FRIDAY. .LONG TERM... GFS CONTINUES TO BRING BEST CHANCE FOR PRECIP THURSDAY AS H500 LOW/TROUGH LIFTS NORTHEAST THROUGH THE NORTHERN PLAINS. ALSO SURFACE LOW/TROUGH FROM MONTANA THROUGH WRN NEBRASKA LIFTS NORTHEAST THRU THE STATE. KEPT RELATIVELY HIGH POPS FOR THURSDAY. CYCLONIC FLOW ALOFT CONTINUES THRU SATURDAY...BUT TOOK POPS OUT TO BLEND WITH SURROUNDING OFFICES. SINCE SURFACE HIGH PUSHING IN BY SATURDAY AGREED TO TAKE IT OUT. KEPT SUNDAY DRY FOR NOW WITH WEAK SURFACE HIGH. BUT...LATER SHIFTS MAY WANT TO INCREASE POPS FOR SUNDAY NIGHT OR MONDAY AS 50H TROF SWINGS THRU 00Z TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING CONTINUES FOR JAMES RIVER NEAR LUDDEN. && HW/JV
Hazardous weather outlook, Jun 6, 5:37 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 537 AM CDT SUN JUN 6 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071037- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 537 AM CDT SUN JUN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOPE IN WESTERN NORTH DAKOTA THIS AFTERNOON THEN MOVE ACROSS THE STATE TONIGHT. SOUTHEAST SURFACE WINDS AND A LOW LEVEL JET AHEAD OF A TROUGH IN EASTERN MONTANA WILL INCREASE THE MOISTURE AND INSTABILITY THIS AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jun 6, 7:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 16 S MINOT 48.00N 101.30W
06/06/2004 1.00 INCH WARD ND AMATEUR RADIO
&&
VININGLocal storm report, Jun 6, 7:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 2 W DOUGLAS 47.86N 101.54W
06/06/2004 WARD ND LAW ENFORCEMENT
BARN DESTROYED
0753 PM TORNADO 15 S MINOT 48.02N 101.30W
06/06/2004 WARD ND LAW ENFORCEMENT
TORNADO AT NELSON-CARLSON LAKE WEST OF HIGHWAY 83
&&
VININGLocal storm report, Jun 6, 8:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0814 PM TORNADO 2 E WHITE SHIELD 47.66N 101.80W
06/06/2004 MCLEAN ND OTHER FEDERAL
TORNADO ON HIGHWAY 1804 REPORTED BY MINOT AIR BASE
OFFICIAL
&&
VININGLocal storm report, Jun 6, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 SW MINOT 48.22N 101.31W
06/06/2004 1.00 INCH WARD ND AMATEUR RADIO
&&
VJRLocal storm report, Jun 6, 8:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL MINOT 48.23N 101.30W
06/06/2004 1.75 INCH WARD ND AMATEUR RADIO
SOUTH PART OF CITY
&&
JP MARTINLocal storm report, Jun 6, 8:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN JUN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL BERGEN 48.00N 100.72W
06/06/2004 1.00 INCH MCHENRY ND LAW ENFORCEMENT
&&
VJRThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:03 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 27 min |
| Jun 6, 7:07 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 53 min |
| Jun 6, 7:19 PM CDT | Tornado Warning | BIS | McLean, Ward | 26 min |
| Jun 6, 7:46 PM CDT | Tornado Warning | BIS | McLean | 29 min |
| Jun 6, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 58 min |
| Jun 6, 7:48 PM CDT | Tornado Warning | BIS | McLean | 27 min |
| Jun 6, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 55 min |
| Jun 6, 7:58 PM CDT | Tornado Warning | BIS | Ward | 32 min |
| Jun 6, 8:18 PM CDT | Tornado Warning | BIS | McLean | 27 min |
| Jun 6, 8:21 PM CDT | Tornado Warning | BIS | McLean | 24 min |
| Jun 6, 8:43 PM CDT | Tornado Warning | BIS | Sheridan | 32 min |
| Jun 6, 8:45 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Jun 6, 8:56 PM CDT | Tornado Warning | BIS | McHenry | 34 min |
| Jun 6, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 56 min |
| Jun 6, 9:16 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 44 min |
| Jun 6, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 30 min |
| Jun 6, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 6, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 64 min |
| Jun 6, 9:35 PM CDT | Tornado Warning | BIS | Bottineau, Renville | 25 min |
| Jun 6, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Jun 6, 9:59 PM CDT | Tornado Warning | BIS | Bottineau | 46 min |
| Jun 6, 10:04 PM CDT | Tornado Warning | BIS | Wells | 41 min |
| Jun 6, 10:25 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 65 min |
| Jun 6, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 6, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 57 min |
| Jun 6, 10:50 PM CDT | Tornado Warning | BIS | McHenry, Ward | 25 min |
| Jun 6, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 14 min |
| Jun 6, 11:17 PM CDT | Tornado Warning | BIS | McHenry | 43 min |
| Jun 6, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 24 min |
| Jun 6, 11:48 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 42 min |
| Jun 7, 1:26 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 49 min |
Nearby
Tornado Warnings in North Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.